Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 148, NWS Wichita, KS

July 18, 2000Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 18, 2000, 2:38 AM CDT for Reno County, Kansas. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 18, 2000, 2:38 AM CDT (07:38 UTC)
Expired
Jul 18, 2000, 3:45 AM CDT
In force
67 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Reno County, KS

The radar

The Wichita radar (KICT), 78 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 2:48 AM CDTThunderstorm Wind 52 EHutchinson, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2000-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2000-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1178 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1236 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 180739
SVRICT
KSC155-180845-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
238 AM CDT TUE JUL 18 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RENO COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 345 AM CDT.

* AT 238 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST
  OF ALDEN TO 4 MILES SOUTH OF LANGDON...OR ALONG A LINE EXTENDING
  FROM 26 MILES WEST OF HUTCHINSON TO 24 MILES NORTHEAST OF PRATT...
  MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 345 AM CDT...
  PLEVNA...
  ARLINGTON...
  PRETTY PRAIRIE...
  PARTRIDGE...
  NICKERSON...

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RENO 
COUNTY UNTIL 345 AM CDT.

LAT...LON 3816 9841 3773 9837 3777 9794 3818 9796

RUNYAN

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:35 AM CDT, 3 minutes earlier.

Area forecast discussion, Jul 18, 2:35 AM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
235 AM CDT TUE JUL 18 2000

PCPN CHANCES AND TEMPS THROUGH THE PERIOD WERE THE MAIN FORECAST
ITEMS ON WHICH TO FOCUS THIS MORNING. LATEST 88D IMAGE SHOWS MCS
WORKING INTO THE FORECAST AREA FROM THE WEST. EXPECT THIS SYSTEM TO
CONTINUE THROUGH THE EARLY MORNING HOURS AS IT APPROACHES NICE 85H
LOW LEVEL JET OF 30 KTS AND INTO THETA-E RIDGE PER LAPS DATA.

WILL AGAIN LEAN TWD THE ETA SOLUTION OF KEEPING THE SFC BOUNDARY
FARTHER SOUTH COMPARED TO THE NGM/ETA...THANKS TO ONGOING
CONVECTION. WHILE BOUNDARY WILL BE LURKING SOMEWHERE ACROSS NRN
OK/SRN KS...ONCE MID LEVEL SHORTWAVE EXITS SE KS BETWEEN 18Z TUES
AND 00Z WED...FEEL CHANCES FOR RAIN WILL DIMINISH. THUS WILL
CONTINUE LATEST FORECAST IDEA OF CONFINING PCPN CHANCES TO MORNING
FOR CNTRL/SC ZONES AND LATE MORNING/EARLY AFTERNOON FOR SE KS. AS
FOR TEMPS...FEEL TODAY MAY BE SIMILAR TO MONDAY IN THAT CLOUDS
GRADUALLY THIN...BUT WITH OUTFLOW DOMINATED AIR IN PLACE WILL GO
BELOW GUIDANCE NUMBERS FOR HIGHS.

MID LEVEL RIDGE BUILDS INTO REGION TONIGHT...BUT WE STILL REMAIN IN
NW FLOW.  DESPITE THESE RISING HEIGHTS...WILL CONTINUE PCPN CHANCES
FOR SEVERAL REASONS. ETA HINTS AT WEAK 5H THERMAL TROF SLIDING
THROUGH EASTERN KS TUESDAY NIGHT...HELPING TO DESTABILIZE ATMOSPHERE.
SECOND...WHILE MAIN 85H BAROCLINC ZONES SHIFTS NORTH INTO NRN KS...
WEAK THETA-E RIDGE/WAA CONTINUES ACROSS THE ENTIRE FORECAST AREA.
FINALLY...WITH EASTERN KS STAYING IN RR QUAD OF UPPER JET...UPPER
DIVERGENCE INCREASES OVER THE AREA. HAVING SAID ALL THIS...WILL
PLACE HIGHEST POPS IN NRN ZONES CLOSEST TO BEST LOW LEVEL
CONVERGENCE.

WILL AGAIN CONFINE THUNDERSTORM CHANCES TO MORNING HOURS WED AS
UPPER DIVERGENCE SHIFTS EAST AND ETA/AVN AGREE THAT WEAK 5H SHORTWAVE
PUSHES INTO MISSOURI BY 00Z THUR. AVN MUCH STRONGER THAN ETA/NGM
WITH NEXT SHORTWAVE RIDING DOWN NW FLOW...AND BRINGS MAIN FRONT
SOUTH INTO SRN KS. THIS MAY BE OVERDONE...SO WILL LEAN TWD ETA/S
IDEA OF KEEPING MAIN WAVE NORTH OF THE FORECAST AREA. HIGHS SHOULD
BE SOMEWHERE BETWEEN WARMER FWC/COOLER FAN NUMBERS.

SAME STORY FOR WED NIGHT...ABOVE MENTIONED SHORTWAVE/SPEED MAX RIDES
DOWN NW FLOW...WHICH PUSHES BOUNDARY BACK INTO NRN OK/SRN KS. THIS
ALLOWS 85H THETA-E RIDGE TO ESTABLISH ITSELF ACROSS THE AREA. FEEL
BEST CHANCES FOR PCPN TO BE IN ERN PORTION OF THE FORECAST AREA WHERE
85H BAROCLINIC ZONE IS EXPECTED.

OTHERWISE...SEE NO REASON TO CHANGE ANY OF THE EXTENDED FORECAST.

FCSTID = 12/HYSELL

ICT   90  72  93  72 /  60  30  30  40
HUT   89  72  92  72 /  60  30  30  40
EWK   90  72  93  72 /  60  30  30  40
EQA   90  72  93  72 /  60  30  30  40
WLD   91  72  93  72 /  60  30  30  40
RSL   87  70  91  70 /  20  50  30  30
GBD   87  70  91  70 /  20  50  30  30
SLN   89  72  92  72 /  30  50  30  30
MPR   89  72  92  72 /  40  50  30  30
CFV   8g7  73  91  72 /  80  30  30  40
CNU   87  73  91  72 /  80  30  30  40
K88   87  73  91  72 /  80  30  30  40

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 3:23 AM CDTSevere Thunderstorm WarningICTHarvey67 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.